Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
To recognise the common cardiovascular toxicities associated with the major classes of cancer therapies.
To understand the pathophysiology, risk factors, diagnosis and treatment plan for cancer treatment–associated cardiotoxicity.
To appreciate the key role of specialist cardio-oncology services in the management of patients with coexisting cancer and heart disease.
Cancer and cardiovascular disease are the leading causes of mortality in the UK and the USA.1 2 These two diseases share multiple risk factors such as increasing age, smoking and obesity, and their coexistence imparts an adverse prognosis on the other.3 Optimisation of cardiovascular risk factors is often neglected in patients with cancer because cancer is frequently perceived to have a poor prognosis. Treatments that improve cancer prognosis and survival are frequently associated with cardiovascular toxicity, which can ameliorate the benefits of cancer treatment.
In this article, we review the cardiovascular complications of anthracycline chemotherapy, HER2-targeted cancer therapies including trastuzumab (Herceptin), inhibitors of the vascular endothelial growth factor (VEGF) signalling pathway, radiotherapy, immune checkpoint inhibitors and proteasome inhibitors, and discuss their associated pathophysiology, risk factors and management strategies.
Cancer therapies associated with cardiovascular toxicity
Anthracycline chemotherapy (AC) is frequently used to treat breast cancer, lymphomas, leukaemias and sarcomas. Examples of AC are doxorubicin, epirubicin, daunorubicin and idarubicin, and the related anthracenedione mitoxantrone. The onset of AC cardiotoxicity is generally perceived to be either acute, early-onset chronic or late-onset chronic.4 Acute AC cardiotoxicity is rare affecting <1% of patients and is usually reversible. It occurs immediately after AC infusion and presents as a transient deterioration in left ventricular ejection fraction (LVEF), or atrial and/or ventricular tachyarrhythmias.
Early-onset and late-onset chronic AC cardiotoxicity represent a continuum and manifest as progressive left ventricular (LV) dysfunction.5 There is a range of severity from asymptomatic LVEF decline to overt heart failure (HF), with both HF with preserved LVEF and …
Correction notice This article has been corrected since it first published. The provenance and peer review statement has been included.
Contributors Both authors contributed equally to the writing of this article.
Funding ARL is supported by the Fondation Leducq Network of Excellence in Cardio-Oncology.
Competing interests ARL has received speaker, advisory board or consultancy fees and/or research grants from Pfizer, Novartis, Servier, Amgen, Takeda, Roche, Janssens-Cilag Ltd, Clinigen, Eli Lily, Eisai, Bristol Myers Squibb, Ferring Pharmaceuticals, Boehringer Ingelheim, Myocardial Solutions, iOWNA and Heartfelt Technologies Ltd.
Patient and public involvement Patients and/or the public were not involved in the design, or conduct, or reporting, or dissemination plans of this research.
Provenance and peer review Commissioned; externally peer reviewed.
Author note References which include a * are considered to be key references.